Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Cheyenne, WY

July 12, 2009Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 12, 2009, 9:16 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 9:16 PM MDT (03:16 UTC)
Expired
Jul 12, 2009, 10:15 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:50 PM MDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 12:50 PM MDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MDT SUN JUL 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
CONVECTION BEGINNING TO FIRE OVER THE MTNS OF COLORADO AS MOISTURE
CONTINUES TO ROTATE AROUND PERIPHERY OF UPPER HIGH.  WEAK WAVE IN
FLOW APPEARS TO BE TURNING EAST ACROSS NW COLORADO AND THIS WILL
CONTINUE TO INCREASE THE CONVECTION OVER THE REGION INTO THIS
EVENING.  ACTIVITY SHOULD MOVE OUT BY LATE IN THE EVENING AS UPPER
IMPULSE MOVES EAST.  LITTLE CAHNGE SEEN FOR MONDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO INITIATE IN THE AFTERNOON...THIS
TIME AIDED BY APPROACHING UPPER TROF AND COLD FRONT.  QUITE WARM
TEMPERATURES EXPECTED AS THERMAL RIDGE MOVES ACROSS AHEAD OF THE
UPPER TROF.  WILL CHEYENNE ATTAIN ITS FIRST 90 DEGREE TEMPERATURE OF
THE SEASON?  EXPECT GENERAL AREA OF THUNDERSTORMS TO MOVE ACROSS THE
EASTERN CWA MONDAY AFTERNOON AND EVENING AS SFC FRONT MOVES BY WITH
ACTIVITY EXITING THE CWA BY LATE MONDAY EVENING.  BREEZY AND COOLER
CONDITIONS EXPECTED FOR TUESDAY AS UPPER TROF MOVES INTO THE
NORTHERN PLAINS.  NAM HINTS AT A BIT OF CONVECTION NEAR THE
WY/COLORADO BORDER JUST EAST OF THE MTNS LATE TUESDAY AFTERNOON SO
WILL CONTINUE UNMENTIONED POPS IN THAT AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
PACIFIC NORTHWEST...AND COOLER...DRIER AND MORE STABLE CONDITIONS
WILL PREVAIL WITH HIGHS WEDNESDAY EXPECTED TO BE SLIGHTLY COOLER
THAN NORMAL. THE SHORT-WAVE DISTURBANCE WHICH WILL BRING THE COLD
FRONT THROUGH EARLY IN THE WEEK WILL STALL WEST OF JAMES BAY AND
OVER THE NORTHERN GREAT LAKES THROUGH THE EARLY PART OF NEXT
WEEKEND. THE TAIL END OF THE SHORT-WAVE ENERGY ALOFT ROTATING
AROUND THIS CLOSING LOW FEATURE WILL CREATE INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THOSE
PERIODS SHOULD BE ACROSS THE NEBRASKA PANHANDLE.

FRIDAY THROUGH SUNDAY...THE GFS AND EUROPEAN MODELS ARE INDICATING
NORTHWEST FLOW CONTINUING OVER THE AREA TO THE EAST OF THE UPPER
LEVEL RIDGE AXIS. DISTURBANCES WITHIN THE NORTHWEST FLOW WILL CREATE
SURFACE LOWS AND ASSOCIATED WEAK FRONTAL PASSAGES DURING THIS
PERIOD...BUT AN OVERALL WARMING TREND TO ABOVE NORMAL TEMPERATURES
WILL BE EXPECTED. WILL KEEP PRECIPITATION CHANCES LATE IN THE PERIOD
AROUND CLIMATOLOGICAL VALUES FRIDAY AND THEN SLIGHTLY BELOW NORMAL
FOR THE WEEKEND.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH MONDAY OUTSIDE OF
AFTERNOON AND EVENING THUNDERSTORMS WHERE LOCAL AND BRIEF MVFR
CONDITIONS POSSIBLE MAINLY FOR LOWER VISIBILITIES.  GUSTY AND
ERRATIC WINDS ALSO POSSIBLE VCTY ANY THUNDERSTORMS.

&&

.FIRE WEATHER...NO BIG CONCERNS SEEN THROUGH MONDAY AS WINDS AND RHS
EXPECTED TO REMAIN OUTSIDE OF CRITICAL LEVELS.  SCATTERED
THUNDERSTORMS EXPECTED MAINLY EAST OF THE MTNS INTO THIS EVENING AND
AGAIN MONDAY AFTERNOON/EVENING.  COLD FRONT WILL PASS ACROSS MONDAY
NIGHT WITH BREEZY CONDITIONS EXPECTED TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 12, 10:30 AM MDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT SUN JUL 12 2009

NEZ001>003-019>021-054-055-WYZ067>070-131130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON AND THIS EVENING. WITH A MOIST AND UNSTABLE AIR MASS
REMAINING IN PLACE...A FEW OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL...STRONG WIND GUSTS NEAR 60 MPH AND HEAVY RAIN. THE
STORMS WILL DECREASE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN ON MONDAY WITH
A FEW STORMS POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>066-131130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
550 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING.  SEVERE STORMS ARE NOT EXPECTED BUT A FEW OF THE
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 12, 5:36 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 S WHEATLAND           42.04N 104.96W
07/12/2009  E1.00 INCH       PLATTE             WY   PUBLIC

            DIME TO QUARTER HAIL ON S SIDE OF TOWN

0515 PM     HAIL             7 E WHEATLAND           42.05N 104.82W
07/12/2009  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            BRIEF DIME TO QUARTER HAIL

&&
Local storm report, Jul 12, 6:18 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 E WHEATLAND          42.05N 104.73W
07/12/2009  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            DIME TO QUARTER HAIL

0558 PM     HAIL             7 W DOUGLAS             42.76N 105.53W
07/12/2009  E1.75 INCH       CONVERSE           WY   PUBLIC

            DIME TO GOLFBALL HAIL I-25 MP 146

0604 PM     HAIL             DOUGLAS                 42.76N 105.39W
07/12/2009  E1.00 INCH       CONVERSE           WY   PUBLIC

            DIME TO QUARTER HAIL IN TOWN

&&
Local storm report, Jul 12, 7:23 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 S DOUGLAS             42.74N 105.39W
07/12/2009  E1.00 INCH       CONVERSE           WY   PUBLIC

            DIME TO QUARTER HAIL

0631 PM     HAIL             DOUGLAS                 42.76N 105.39W
07/12/2009  E1.25 INCH       CONVERSE           WY   PUBLIC

            30 MINUTES OF 1/2 TO 1 1/4 INCH HAIL, GROUND WHITE

0715 PM     FLASH FLOOD      2 SW DOUGLAS            42.74N 105.42W
07/12/2009                   CONVERSE           WY   LAW ENFORCEMENT

            FLOODING ON HIGHWAYS 94 AND 91, ROADS CLOSED

&&
Special weather statement, Jul 12, 7:30 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MDT SUN JUL 12 2009

WYZ067-130230-
PLATTE-
730 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 830
PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF GUERNSEY...OR 14 MILES NORTH OF
WHEATLAND...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL PLATTE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 93 AND
97.

RUBIN
Special weather statement, Jul 12, 9:02 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 PM MDT SUN JUL 12 2009

WYZ059-064-130400-
CONVERSE-NORTH LARAMIE RANGE-
902 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL
1000 PM MDT...

AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAR NUNN TO
BOXELDER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MOVE INDOORS OR TO SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
LIGHTNING CAN EASILY KILL OR INJURE YOU.

THESE STORMS WILL BE NEAR...
  BOXELDER BY 905 PM MDT.
  GLENROCK BY 925 PM MDT.
  LAPRELE RESERVOIR...GLENROCK AND DEER CREEK BY 940 PM MDT.
  AYRES PARK AND ROLLING HILLS ESTATES BY 945 PM MDT.
  BLUE HILL RESERVOIR AND SAND CREEK RESERVOIR BY 955 PM MDT.

I-25 EXIT 165...I-25 EXIT 156...I-25 EXIT 151 AND I-25 EXIT 146 ARE
ALSO IN THE PATH OF THESE STORMS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 131 AND
175.

RUBIN
Special weather statement, Jul 12, 9:06 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
906 PM MDT SUN JUL 12 2009

NEZ021-055-130400-
CHEYENNE-MORRILL-
906 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHERN MORRILL COUNTIES UNTIL 1000 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF BOX
LAKE TO 7 MILES SOUTHEAST OF REDINGTON...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH. LIGHTNING IS A KILLER.

THESE STORMS WILL BE NEAR...
  MUD SPRINGS BY 940 PM MDT.
  CAMP LAKE...DALTON AND 7 MILES NORTHWEST OF GURLEY BY 1000 PM MDT.

THE TOWN OF BROADWATER IS ALSO IN THE PATH OF THESE STORMS.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:10 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte65 min
Jul 12, 6:35 PM MDTFlash Flood WarningCYSConverse, Platte3 hr
Jul 12, 7:13 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte27 min
Jul 12, 9:27 PM MDTFlash Flood WarningCYSConverse, Platte3 hr
Jul 13, 3:36 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie54 min
Jul 13, 4:04 PM MDTAreal Flood AdvisoryCYSLaramie114 min
Jul 13, 4:06 PM MDTSevere Thunderstorm WarningCYSGoshen54 min
Jul 12, 9:35 PM MDTFlash Flood WarningCYSCheyenne, Morrill3 hr
Jul 12, 9:47 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill, Scotts Bluff58 min
Jul 13, 4:43 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.